2014, 34(5): 1811-1827. doi: 10.3934/dcds.2014.34.1811

When are the invariant submanifolds of symplectic dynamics Lagrangian?

1. 

Avignon University, LMA EA 2151, F-84000, Avignon, France

Received  March 2013 Revised  July 2013 Published  October 2013

Let $\mathcal{L}$ be a $D$-dimensional submanifold of a $2D$ dimensional exact symplectic manifold $(M, \omega)$ and let $f: M\rightarrow M$ be a symplectic diffeomorphism. In this article, we deal with the link between the dynamics $f_{|\mathcal{L}}$ restricted to $\mathcal{L}$ and the geometry of $\mathcal{L}$ (is $\mathcal{L}$ Lagrangian, is it smooth, is it a graph … ?).
    We prove different kinds of results.
    1. for $D=3$, we prove that is $\mathcal{L}$ if a torus that carries some characteristic loop, then either $\mathcal{L}$ is Lagrangian or $f_{|\mathcal{L}}$ can not be minimal (i.e. all the orbits are dense) with $(f^k_{|\mathcal{L}})$ equilipschitz;
    2. for a Tonelli Hamiltonian of $T^*\mathbb{T}^3$, we give an example of an invariant submanifold $\mathcal{L}$ with no conjugate points that is not Lagrangian and such that for every $f:T^*\mathbb{T}^3\rightarrow T^*\mathbb{T}^3$ symplectic, if $f(\mathcal{L})=\mathcal{L}$, then $\mathcal{L}$ is not minimal;
    3. with some hypothesis for the restricted dynamics, we prove that some invariant Lipschitz $D$-dimensional submanifolds of Tonelli Hamiltonian flows are in fact Lagrangian, $C^1$ and graphs;
    4.we give similar results for $C^1$ submanifolds with weaker dynamical assumptions.
Citation: Marie-Claude Arnaud. When are the invariant submanifolds of symplectic dynamics Lagrangian?. Discrete & Continuous Dynamical Systems - A, 2014, 34 (5) : 1811-1827. doi: 10.3934/dcds.2014.34.1811
References:
[1]

M.-C. Arnaud, Fibrés de Green et régularité des graphes $C^0$-lagrangiens invariants par un flot de Tonelli,, (French) [Green fibrations and regularity of $C^0$-Lagrangian graphs invariant under a Tonelli flow], 9 (2008), 881. doi: 10.1007/s00023-008-0375-7.

[2]

M.-C. Arnaud, On a theorem due to Birkhoff,, Geometric and Functional Analysis, 20 (2010), 1307. doi: 10.1007/s00039-010-0091-6.

[3]

V. Arnol'd and A. Avez, Ergodic problems of classical mechanics,, Translated from the French by A. Avez. W. A. Benjamin, (1968).

[4]

P. Bernard, The dynamics of pseudographs in convex Hamiltonian systems,, J. Amer. Math. Soc., 21 (2008), 615. doi: 10.1090/S0894-0347-08-00591-2.

[5]

P. Bernard and J. dos Santos, A geometric definition of the Ma-Mather set and a theorem of Marie-Claude Arnaud,, Math. Proc. Cambridge Philos. Soc., 152 (2012), 167. doi: 10.1017/S0305004111000685.

[6]

M. Bialy, Aubry-Mather sets and Birkhoff's theorem for geodesic flows on the two-dimensional torus,, Comm. Math. Phys., 126 (1989), 13. doi: 10.1007/BF02124329.

[7]

M. Bialy and L. Polterovich, Hamiltonian diffeomorphisms and Lagrangian distributions,, Geom. Funct. Anal., 2 (1992), 173. doi: 10.1007/BF01896972.

[8]

M. Bialy and L. Polterovich, Lagrangian singularities of invariant tori of Hamiltonian systems with two degrees of freedom,, Invent. Math., 97 (1989), 291. doi: 10.1007/BF01389043.

[9]

M. Bialy and L. Polterovich, Hamiltonian systems, Lagrangian tori and Birkhoff's theorem,, Math. Ann., 292 (1992), 619. doi: 10.1007/BF01444639.

[10]

J.-B. Bost, Tores invariants des systèmes dynamiques hamiltoniens (d'après Kolmogorov, Arnol'd, Moser, Rüssmann, Zehnder, Herman, Pöschel,…),, (French) [Invariant tori of Hamiltonian dynamical systems (following Kolmogorov, 133-134 (1986), 133.

[11]

M. Herman, Sur la conjugaison différentiable des difféomorphismes du cercle à des rotations,, (French)Inst. Hautes Études Sci. Publ. Math. No., 49 (1979), 5.

[12]

M. Herman, Inégalités "a priori''pour des tores lagrangiens invariants par des difféomorphismes symplectiques,, (French) [A priori inequalities for Lagrangian tori invariant under symplectic diffeomorphisms] Inst. Hautes Études Sci. Publ. Math. No., 70 (1989), 47. doi: 10.1007/BF02698874.

[13]

J. Milnor, Topology from the differentiable viewpoint,, Based on notes by David W. Weaver. Revised reprint of the 1965 original. Princeton Landmarks in Mathematics. Princeton University Press, (1965).

[14]

M. Hirsch, C. Pugh and M. Shub, Invariant manifolds,, Lecture Notes in Mathematics, (1977).

[15]

A. Weinstein, Lectures on symplectic manifolds,, Expository lectures from the CBMS Regional Conference held at the University of North Carolina, (1977), 8.

show all references

References:
[1]

M.-C. Arnaud, Fibrés de Green et régularité des graphes $C^0$-lagrangiens invariants par un flot de Tonelli,, (French) [Green fibrations and regularity of $C^0$-Lagrangian graphs invariant under a Tonelli flow], 9 (2008), 881. doi: 10.1007/s00023-008-0375-7.

[2]

M.-C. Arnaud, On a theorem due to Birkhoff,, Geometric and Functional Analysis, 20 (2010), 1307. doi: 10.1007/s00039-010-0091-6.

[3]

V. Arnol'd and A. Avez, Ergodic problems of classical mechanics,, Translated from the French by A. Avez. W. A. Benjamin, (1968).

[4]

P. Bernard, The dynamics of pseudographs in convex Hamiltonian systems,, J. Amer. Math. Soc., 21 (2008), 615. doi: 10.1090/S0894-0347-08-00591-2.

[5]

P. Bernard and J. dos Santos, A geometric definition of the Ma-Mather set and a theorem of Marie-Claude Arnaud,, Math. Proc. Cambridge Philos. Soc., 152 (2012), 167. doi: 10.1017/S0305004111000685.

[6]

M. Bialy, Aubry-Mather sets and Birkhoff's theorem for geodesic flows on the two-dimensional torus,, Comm. Math. Phys., 126 (1989), 13. doi: 10.1007/BF02124329.

[7]

M. Bialy and L. Polterovich, Hamiltonian diffeomorphisms and Lagrangian distributions,, Geom. Funct. Anal., 2 (1992), 173. doi: 10.1007/BF01896972.

[8]

M. Bialy and L. Polterovich, Lagrangian singularities of invariant tori of Hamiltonian systems with two degrees of freedom,, Invent. Math., 97 (1989), 291. doi: 10.1007/BF01389043.

[9]

M. Bialy and L. Polterovich, Hamiltonian systems, Lagrangian tori and Birkhoff's theorem,, Math. Ann., 292 (1992), 619. doi: 10.1007/BF01444639.

[10]

J.-B. Bost, Tores invariants des systèmes dynamiques hamiltoniens (d'après Kolmogorov, Arnol'd, Moser, Rüssmann, Zehnder, Herman, Pöschel,…),, (French) [Invariant tori of Hamiltonian dynamical systems (following Kolmogorov, 133-134 (1986), 133.

[11]

M. Herman, Sur la conjugaison différentiable des difféomorphismes du cercle à des rotations,, (French)Inst. Hautes Études Sci. Publ. Math. No., 49 (1979), 5.

[12]

M. Herman, Inégalités "a priori''pour des tores lagrangiens invariants par des difféomorphismes symplectiques,, (French) [A priori inequalities for Lagrangian tori invariant under symplectic diffeomorphisms] Inst. Hautes Études Sci. Publ. Math. No., 70 (1989), 47. doi: 10.1007/BF02698874.

[13]

J. Milnor, Topology from the differentiable viewpoint,, Based on notes by David W. Weaver. Revised reprint of the 1965 original. Princeton Landmarks in Mathematics. Princeton University Press, (1965).

[14]

M. Hirsch, C. Pugh and M. Shub, Invariant manifolds,, Lecture Notes in Mathematics, (1977).

[15]

A. Weinstein, Lectures on symplectic manifolds,, Expository lectures from the CBMS Regional Conference held at the University of North Carolina, (1977), 8.

[1]

Gennadi Sardanashvily. Lagrangian dynamics of submanifolds. Relativistic mechanics. Journal of Geometric Mechanics, 2012, 4 (1) : 99-110. doi: 10.3934/jgm.2012.4.99

[2]

Cédric M. Campos, Elisa Guzmán, Juan Carlos Marrero. Classical field theories of first order and Lagrangian submanifolds of premultisymplectic manifolds. Journal of Geometric Mechanics, 2012, 4 (1) : 1-26. doi: 10.3934/jgm.2012.4.1

[3]

Ely Kerman. Displacement energy of coisotropic submanifolds and Hofer's geometry. Journal of Modern Dynamics, 2008, 2 (3) : 471-497. doi: 10.3934/jmd.2008.2.471

[4]

Shengbing Deng, Fethi Mahmoudi, Monica Musso. Bubbling on boundary submanifolds for a semilinear Neumann problem near high critical exponents. Discrete & Continuous Dynamical Systems - A, 2016, 36 (6) : 3035-3076. doi: 10.3934/dcds.2016.36.3035

[5]

Kaizhi Wang. Action minimizing stochastic invariant measures for a class of Lagrangian systems. Communications on Pure & Applied Analysis, 2008, 7 (5) : 1211-1223. doi: 10.3934/cpaa.2008.7.1211

[6]

Mario Jorge Dias Carneiro, Rafael O. Ruggiero. On the graph theorem for Lagrangian minimizing tori. Discrete & Continuous Dynamical Systems - A, 2018, 38 (12) : 6029-6045. doi: 10.3934/dcds.2018260

[7]

Masoud Sabzevari, Joël Merker, Samuel Pocchiola. Canonical Cartan connections on maximally minimal generic submanifolds $\mathbf{M^5 \subset \mathbb{C}^4}$. Electronic Research Announcements, 2014, 21: 153-166. doi: 10.3934/era.2014.21.153

[8]

Janusz Grabowski, Katarzyna Grabowska, Paweł Urbański. Geometry of Lagrangian and Hamiltonian formalisms in the dynamics of strings. Journal of Geometric Mechanics, 2014, 6 (4) : 503-526. doi: 10.3934/jgm.2014.6.503

[9]

Radu Saghin. On the number of ergodic minimizing measures for Lagrangian flows. Discrete & Continuous Dynamical Systems - A, 2007, 17 (3) : 501-507. doi: 10.3934/dcds.2007.17.501

[10]

Juan Carlos Marrero, David Martín de Diego, Ari Stern. Symplectic groupoids and discrete constrained Lagrangian mechanics. Discrete & Continuous Dynamical Systems - A, 2015, 35 (1) : 367-397. doi: 10.3934/dcds.2015.35.367

[11]

Frederic Gabern, Àngel Jorba. A restricted four-body model for the dynamics near the Lagrangian points of the Sun-Jupiter system. Discrete & Continuous Dynamical Systems - B, 2001, 1 (2) : 143-182. doi: 10.3934/dcdsb.2001.1.143

[12]

Guillermo Dávila-Rascón, Yuri Vorobiev. Hamiltonian structures for projectable dynamics on symplectic fiber bundles. Discrete & Continuous Dynamical Systems - A, 2013, 33 (3) : 1077-1088. doi: 10.3934/dcds.2013.33.1077

[13]

Fasma Diele, Carmela Marangi. Positive symplectic integrators for predator-prey dynamics. Discrete & Continuous Dynamical Systems - B, 2018, 23 (7) : 2661-2678. doi: 10.3934/dcdsb.2017185

[14]

Pablo G. Barrientos, Artem Raibekas. Robustly non-hyperbolic transitive symplectic dynamics. Discrete & Continuous Dynamical Systems - A, 2018, 38 (12) : 5993-6013. doi: 10.3934/dcds.2018259

[15]

Adrian Constantin. Solitons from the Lagrangian perspective. Discrete & Continuous Dynamical Systems - A, 2007, 19 (3) : 469-481. doi: 10.3934/dcds.2007.19.469

[16]

Andrew James Bruce, Katarzyna Grabowska, Giovanni Moreno. On a geometric framework for Lagrangian supermechanics. Journal of Geometric Mechanics, 2017, 9 (4) : 411-437. doi: 10.3934/jgm.2017016

[17]

Ursula Hamenstädt. Dynamics of the Teichmüller flow on compact invariant sets. Journal of Modern Dynamics, 2010, 4 (2) : 393-418. doi: 10.3934/jmd.2010.4.393

[18]

Stefano Galatolo, Mathieu Hoyrup, Cristóbal Rojas. Dynamics and abstract computability: Computing invariant measures. Discrete & Continuous Dynamical Systems - A, 2011, 29 (1) : 193-212. doi: 10.3934/dcds.2011.29.193

[19]

Yuri Chekanov, Felix Schlenk. Notes on monotone Lagrangian twist tori. Electronic Research Announcements, 2010, 17: 104-121. doi: 10.3934/era.2010.17.104

[20]

Rémi Leclercq. Spectral invariants in Lagrangian Floer theory. Journal of Modern Dynamics, 2008, 2 (2) : 249-286. doi: 10.3934/jmd.2008.2.249

2017 Impact Factor: 1.179

Metrics

  • PDF downloads (5)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]